Hail, Campbell
- When
- May 22, 5:41 PM EST to 5:43 PM EST
- Where
- Campbell County, 0.87 mi NW of Newport
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.090, -84.490
Isolated thunderstorms developed across the Ohio Valley during the early evening hours along a slow moving frontal system.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Isolated thunderstorms developed across the Ohio Valley during the early evening hours along a slow moving frontal system.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 22, 2:37 PM EST, 3 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Wilmington OH 337 PM EDT Tue May 22 2018 .SYNOPSIS... Scattered showers and thunderstorms will remain in the forecast into this evening when a cold front pushes south through the area. High pressure will build in for Wednesday and remain in control of the weather through Friday offering dry conditions and continued warm temperatures. A chance of showers and storms will return over the upcoming weekend as moisture increases ahead of the next frontal system. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... Severe thunderstorm watch 115 is currently in effect for eastern Indiana and central Ohio. A surface cold front is currently located across northwestern Ohio this afternoon with storms along and ahead of the front. An upper level shortwave is also currently pulling east across Michigan this afternoon which will aid in thunderstorm development. Surface convergence along the front is weak and likely the reason why storms haven't filled in along the entire front. Mid-level lapse rates across central Ohio are modest and MLCAPE values are around 1500 J/kg. Sfc delta theta-e values are still around -25 which would support damaging winds. The surface cold front will then exit our central zones this evening. Surface high pressure will then build into the area Wednesday morning. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/... During the day Wednesday surface high pressure will build in from the north with 850 MB temperatures around 12 degrees C. 1000 MB/ 850 MB thicknesses are around 1400 M which would support high temperatures around 80 degrees (slightly warmer southwest and cooler north). && .LONG TERM /THURSDAY THROUGH WEDNESDAY/... Strong surface high pressure system will be centered over Lakes Erie/Huron and provide another dry day for the Ohio Valley with easterly flow. The axis of the high will remain over Ohio as the system moves east and away from the region overnight, with return flow setting up on Friday. This return flow will necessitate some low chance probabilities of showers and/or an isolated thunderstorm on Friday underneath a broad H5 ridge. This should be driven by daytime heating but the influx of moisture in the low levels would have any storms that develop during the day linger into the evening and possibly the overnight hours for both Friday and Saturday. Saturday will see a better chance of these storms as the H5 ridge breaks down and a weakening shortwave hangs up and stretches out as it moves into the region from the northwest. Upper level flow then becomes dominated by a strong low over the Gulf states that pushes the flow over the Ohio Valley from east to west for the bulk of next week. Showers and thunderstorms cannot be ruled out entirely for any period, but the threat for organized severe weather in this pattern seems minimal. Temperatures were adjusted towards the latest guidance, but this did not change more than a degree or two in any day or nighttime period than what was already in the forecast. Temperatures are forecast to stay above normal through the period. Highs in the low to mid 80s Thursday through Sunday may slip to around 80 Monday and Tuesday under thicker clouds and a higher potential for rain. Lows in the middle 60s will prevail, with some variation of northern counties dropping to the lower 60s at times and southern CWA lingering in the upper 60s given an expected higher moisture profile. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... Showers and thunderstorms are currently approaching from the northwest along with a surface cold front. Out ahead of the front there is enough instability that scattered showers and thunderstorms will pop up with temporary restrictions in visibility possible. Just along and ahead of the cold front some storms will have the potential to become strong to severe (esp. towards KDAY, KCMH, and KLCK). Strong to damaging winds will be possible with restrictions in visibilities. As the storms head east a more cellular nature will be likely with coverage of storms quickly decreasing towards KCVG and KLUK. Behind the cold front winds will turn from the west and the threat for showers and thunderstorms will exit. The main concern behind the front will be the development of fog and low stratus. Towards KCMH, KLCK, and KDAY enough cold air advection will be in place that a stratus deck will be possible. SREF probs and NAM soundings are showing a fairly strong signal for at least MVFR cigs. Given the setup of an exiting front and CAA have gone ahead and brought ceilings down to IFR for the northern TAF sites. Towards KCVG and KLUK winds quickly go light behind the front and skies clear. This will make fog likely. As the sun comes up Wednesday any restrictions in visibility will quickly recover to VFR as drier air dives south. OUTLOOK...Thunderstorms are possible Saturday and Sunday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Haines NEAR TERM...Haines SHORT TERM...Haines LONG TERM...Franks AVIATION...Haines
Hazardous Weather Outlook National Weather Service Wilmington OH 313 PM EDT Tue May 22 2018 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-231915- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 313 PM EDT Tue May 22 2018 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...This Afternoon and Tonight. Additional showers and thunderstorms will develop this afternoon into this evening. A few of the storms could produce strong to damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
130 PM EDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM TORNADO 2 NNW MOUNT ORAB 39.06N 83.94W
05/21/2018 F0 BROWN OH NWS STORM SURVEY
A BRIEF AND WEAK TORNADO TOUCHED DOWN CAUSING MAINLY TREE
AND SOME MINOR STRUCTURAL DAMAGE ALONG ITS 1.8 MILE PATH
NORTH OF MT. ORAB.
&&
BINAUPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
259 PM EDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM TSTM WND DMG 5 ENE MOUNT ORAB 39.07N 83.84W
05/21/2018 HIGHLAND OH 911 CALL CENTER
TREE DOWN.
&&
KKSpecial Weather Statement
National Weather Service Wilmington OH
331 PM EDT TUE MAY 22 2018
OHZ026-222000-
Hardin OH-
331 PM EDT TUE MAY 22 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HARDIN COUNTY UNTIL 400
PM EDT...
At 331 PM EDT, radar indicated a strong thunderstorm over Arlington,
moving east at 25 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Locations impacted include...
Ada, Forest, Dunkirk, Alger, Blanchard, Mcguffey, Patterson, Dola,
Grant and Huntersville.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4082 8350 4070 8350 4070 8344 4069 8344
4069 8388 4082 8388
TIME...MOT...LOC 1931Z 276DEG 23KT 4086 8362
SitesSpecial Weather Statement
National Weather Service Wilmington OH
550 PM EDT TUE MAY 22 2018
KYZ092-093-OHZ077-222215-
Kenton KY-Campbell KY-Hamilton OH-
550 PM EDT TUE MAY 22 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KENTON...NORTHERN
CAMPBELL AND CENTRAL HAMILTON COUNTIES UNTIL 615 PM EDT...
At 550 PM EDT, radar indicated a strong thunderstorm over Monfort
Heights, moving southeast at 15 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Locations impacted include...
Cincinnati, Covington, Independence, Norwood, Erlanger, Fort Thomas,
Newport, Reading, North College Hill, Madeira, Edgewood, Wyoming,
Cheviot, Fort Mitchell, Villa Hills, Highland Heights, Taylor Mill,
Mount Healthy, Bellevue and Deer Park.
This includes the following Interstates...
I-71 in Ohio between mile markers 0 and 11.
I-74 in Ohio between mile markers 7 and 19.
I-75 in Kentucky between mile markers 185 and 191.
I-75 in Ohio between mile markers 0 and 11.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3930 8463 3916 8432 3895 8451 3905 8462
3907 8462 3909 8465 3910 8467 3918 8476
TIME...MOT...LOC 2150Z 308DEG 13KT 3919 8463
SitesSpecial Weather Statement
National Weather Service Wilmington OH
603 PM EDT TUE MAY 22 2018
OHZ054-055-064-222230-
Madison OH-Franklin OH-Pickaway OH-
603 PM EDT TUE MAY 22 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FRANKLIN...WESTERN
PICKAWAY AND SOUTHEASTERN MADISON COUNTIES UNTIL 630 PM EDT...
At 603 PM EDT, radar indicated a strong thunderstorm near Mount
Sterling, moving southeast at 15 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Nickel size hail...
Locations impacted include...
Grove City, Ashville, Mount Sterling, South Bloomfield, Williamsport,
Commercial Point, Fox, Harrisburg, Orient, Darbyville, Derby, Duvall,
State Route 138 at US Route 22 and Darbydale.
This includes I-71 in Ohio between mile markers 87 and 96.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3952 8308 3967 8326 3969 8325 3970 8326
3970 8329 3972 8332 3987 8318 3974 8287
TIME...MOT...LOC 2203Z 308DEG 12KT 3976 8318
SitesSpecial Weather Statement
National Weather Service Wilmington OH
637 PM EDT TUE MAY 22 2018
KYZ092-093-OHZ077-078-222315-
Kenton KY-Campbell KY-Hamilton OH-Clermont OH-
637 PM EDT TUE MAY 22 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KENTON...CAMPBELL...
SOUTHEASTERN HAMILTON AND WEST CENTRAL CLERMONT COUNTIES UNTIL 715 PM
EDT...
At 637 PM EDT, radar indicated a strong thunderstorm over Newport,
moving southeast at 10 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Nickel size hail...
Locations impacted include...
Cincinnati, Covington, Independence, Erlanger, Fort Thomas, Newport,
Edgewood, Alexandria, Elsmere, Fort Mitchell, Villa Hills, Highland
Heights, Taylor Mill, Bellevue, Fort Wright, Dayton, Ludlow,
Southgate, Crescent Springs and Crestview Hills.
This includes the following Interstates...
I-71 in Ohio between mile markers 0 and 5.
I-75 in Kentucky between mile markers 184 and 191.
I-75 in Ohio between mile markers 0 and 3, and near mile marker 6.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3902 8462 3906 8462 3917 8451 3899 8418
3886 8427 3883 8435
TIME...MOT...LOC 2237Z 312DEG 11KT 3908 8451
SitesThe Cincinnati radar (KILN), 68 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
2 hail, 1 flood. Local standard time, as filed.
A car was stranded in high water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747005, 747006, 747004.